Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 4:48 PM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 21, 2020, 5:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:11 PM CDT | HAIL 1 | 5.5 S Dorrance, KS | . |
| Jun 21, 5:11 PM CDT | HAIL 1 | 5.5 S Dorrance, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
213
WUUS53 KICT 212148
SVRICT
KSC009-053-167-212245-
/O.NEW.KICT.SV.W.0082.200621T2148Z-200621T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
448 PM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Ellsworth County in central Kansas...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 545 PM CDT.
* At 447 PM CDT, a severe thunderstorm was located near Milberger,
or 10 miles southeast of Walker, moving southeast at 10 mph. A
second thunderstorm was located about 4 miles south of Dorrance
and moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wilson, Dorrance, Milberger, Galatia, Susank and Odin.
This includes Interstate 70 between Mile Markers 204 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3881 9903 3887 9830 3868 9830
3856 9847 3854 9885 3866 9903 3870 9903
3870 9904
TIME...MOT...LOC 2147Z 304DEG 11KT 3874 9897
HAIL...1.50IN
WIND...60MPH
$$
BUTLER1 follow-up statement
200
WWUS53 KICT 212216
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
516 PM CDT Sun Jun 21 2020
KSC009-053-167-212245-
/O.CON.KICT.SV.W.0082.000000T0000Z-200621T2245Z/
Ellsworth KS-Russell KS-Barton KS-
516 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ELLSWORTH...SOUTHERN RUSSELL AND NORTHWESTERN BARTON
COUNTIES...
At 516 PM CDT, severe thunderstorms were located along a line
extending from near Milberger to 6 miles south of Dorrance, moving
north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wilson, Dorrance, Milberger, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3881 9903 3886 9837 3870 9837
3869 9870 3854 9885 3866 9903 3870 9903
3870 9904
TIME...MOT...LOC 2216Z 191DEG 10KT 3874 9897 3876 9862
HAIL...1.00IN
WIND...60MPH
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:56 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 21, 2:56 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun Jun 21 2020 Short term forecast remains rather active and has under gone some decent changes from previous runs. Short term models are having difficulty resolving the event for this afternoon and tonight as the long wave trough is beginning to move through the region. Previous runs had a slower progression with the main trigger for this afternoon thunderstorms and likely severe weather being driven the mid level short wave that is now moving through the region. New model runs are now showing a much more progressive long wave trough which is now in phase with the weaker shortwave trough over the western portions of Kansas. There are two main areas of contention between the models at this time with the lack of agreement on the moisture transport and resultant moisture axis being the most prominent. The GFS is much weaker on the moisture transport and keeps the bulk of the transport further to the south in Oklahoma while the NAM is more bullish. The NAM solution brings a prominent moisture axis into Central Kansas by this evening which would support a significant round of thunderstorm activity with a good portions of it severe in nature. Upper level winds are much better this time round and 12Z analysis charts have 300mb winds in the 45-55kt range providing some decent exhaust for thunderstorms to work with. The short range CAMS are also in significant disagreement on the thunderstorm focal point and many of them turn the thunder off shortly after sunset tonight for much of the CWA. This does not seem likely but could see the severe weather abate by this time if the model predictions of the 300mb winds weakening during the late afternoon and evening which would keep the chances for severe weather down in the evening hours. Currently looking for some thunderstorm activity during the evening hours in South Central Kansas with a good chance some of it will be severe but it is expected to be more isolated. Monday and Tuesday will have the long wave trough pushing further to the east which will kick the winds around to the north and west and will bring the temperatures down some as well. The moisture transport looks to remain well to the south by this time as the long wave through and the northerly flow will keep it out of the region. This does not mean we will be completely out of the thunderstorm business but is it unlikely that severe weather will return for Monday and Tuesday. This northerly flow and likely lingering cloud cover will keep temperatures down for Monday and especially Tuesday. Metzger .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun Jun 21 2020 The change in the short term models has also forced a change in the extended range. The extended now looks to be a little warmer than previous runs but also a little more active. The frontal boundary looks to want to stall to the south of the region which will keep the chances for showers and thunderstorms in the forecast. Intensity of this activity can't be determined at this time due to how far out this activity is. That said, orientation does indicate there could be some chances for strong to severe thunderstorms with some of this activity. Temperatures will seasonable and become hot but the proximity of thunderstorm activity will keep the temperatures down and prevent them from getting too far above normal if at all. Metzger&& .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jun 21 2020 Extremely challenging aviation forecast with persistent ongoing storms in central KS. These have not be reflected in models, and lends considerable uncertainty on timing/track of storms later this afternoon/evening. Given instability across the area, would expect storms to affect all sites at some point. Overall thinking is that these storms may not die and continue a slow upscale growth to the south. The alternative scenario is these storms eventually dwindle with renewed second round developing later this afternoon/evening. Anticipate VFR outside of storms. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 88 64 84 / 90 30 40 10 Hutchinson 65 86 62 83 / 90 20 30 10 Newton 65 85 63 82 / 90 30 40 10 ElDorado 65 85 63 82 / 90 30 40 10 Winfield-KWLD 66 86 65 83 / 80 30 50 20 Russell 63 87 60 84 / 80 20 30 10 Great Bend 63 87 60 84 / 90 10 30 10 Salina 64 87 62 83 / 90 20 30 10 McPherson 64 86 61 82 / 90 20 30 10 Coffeyville 67 85 66 83 / 90 40 50 20 Chanute 67 85 65 82 / 90 40 50 20 Iola 67 85 65 82 / 80 40 50 20 Parsons-KPPF 67 85 66 82 / 90 40 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to 2 inches and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central Kansas. This evening, the main threat will transition to a wind and very heavy rain situation. Winds up to 75 mph will still be possible in the highest storms. Flash flooding is also possible with this activity mainly along and west of I-135. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jun 21, 3:16 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
06/21/2020 M58 MPH RUSSELL KS ASOS
&&Local storm report, Jun 21, 3:27 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL BUNKER HILL 38.88N 98.70W
06/21/2020 E1.50 INCH RUSSELL KS FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED TO DISPATCH THAT
THERE WAS GOLF BALL TO PING PONG BALL SIZED
HAIL.
&&Local storm report, Jun 21, 3:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
06/21/2020 M61 MPH RUSSELL KS ASOS
&&Special weather statement, Jun 21, 3:47 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Wichita KS 347 PM CDT Sun Jun 21 2020 KSZ032-212115- Russell KS- 347 PM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Russell County in central Kansas... * Until 415 PM CDT. * At 346 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 8 miles southwest of Wilson...moving southeast at 15 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Gorham and Milberger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3888 9904 3883 9849 3870 9849 3870 9904 TIME...MOT...LOC 2047Z 316DEG 14KT 3872 9853 VAUGHAN
Local storm report, Jun 21, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 2 E FREDERICK 38.51N 98.23W
06/21/2020 E55 MPH RICE KS TRAINED SPOTTER
&&
METZGERLocal storm report, Jun 21, 4:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 5 WNW LORRAINE 38.60N 98.40W
06/21/2020 E3.00 INCH ELLSWORTH KS AMATEUR RADIO
ESTIMATED 3 1/4 INCH HAIL BETWEEN HOLLYROOD AND LORRAINE
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:48 PM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 21, 1:02 AM CDT | Special Weather Statement | ICT | Harper | 58 min |
| Jun 21, 2:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 57 min |
| Jun 21, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jun 21, 2:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 21, 3:08 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 67 min |
| Jun 21, 5:07 AM CDT | Special Weather Statement | ICT | Barton, Russell | 53 min |
| Jun 21, 12:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Jun 21, 12:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jun 21, 1:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 59 min |
| Jun 21, 1:34 PM CDT | Tornado Warning | ICT | Ellsworth | 21 min |
| Jun 21, 1:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 63 min |
| Jun 21, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| Jun 21, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 59 min |
| Jun 21, 2:06 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jun 21, 2:13 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 6 hr |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 21, 2:59 PM CDT | Flash Flood Warning | ICT | Ellsworth | 4 hr |
| Jun 21, 3:01 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| Jun 21, 3:05 PM CDT | Areal Flood Warning | ICT | Russell | 18 hr |
| Jun 21, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Jun 21, 3:47 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 21, 4:25 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice | 16 hr |
| Jun 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 30 min |
| Jun 21, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 56 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Kingman, McPherson, Reno, Rice, Sedgwick | 93 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.